Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Anxiety over Novocaine, diagnosed with diabetes. controlling with diet. Go to a dentist?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
I need to go to a dentist, I am sorely overdue, problem I am having is anxiety over having novacaine now, as I was diagonosed with type 2 diabetes, I am controlling it with diet, I just need my fears either soothed or should I be as anxious as I am?
Posted Mon, 30 Apr 2012 in Diabetes
Answered by Dr. Mohammed Tauseef 3 hours later

Thank you for posting your query.

I don't know what your current Blood sugar level is.

I would suggest you to get your Blood Sugars tested before going in for the Dental. Only if your Sugars are under control, your Dentist will proceed with the procedure.

Do not panic. If your Blood sugar levels are under control, your dentist will go ahead with the procedure using a Local Anesthetic like Novacaine. It shouldn’t cause any major effects apart from causing loss of sensation (numbness) of skin and mucous membranes so that you don’t feel any pain or discomfort.

Make sure you are not allergic to Novacaine and other local anesthetic agents. Your dentist should check for allergic reactions too before starting the procedure. You would also be given some antibiotics such as Penicillin group of drugs after the procedure to keep infections at bay.

There is no need for you to get anxious or worried about if your Dentist is an efficient surgeon.

In addition to this, I also suggest you to keep your sugars monitored if you are only on diet control and not on medications. You may get this done by getting glycosylated hemoglobin (Hba1c) checked every quarterly

Hope this answers your query, I will be glad to answer if you have any follow-up queries.

Good Luck.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Follow-up: Anxiety over Novocaine, diagnosed with diabetes. controlling with diet. Go to a dentist? 14 hours later
I apologise for not staing my BS in my question. I am anywhere from 105-115 2 hours following a meal. I have a filling that has fallen out, and that is what I will be going to see a Dentist for first, as I know I need attention dentally, I was worried that because I am not on any meds would the novacaine affect my BS, doesnt sound like it will. Should I still be put on an antibiotic for these type procedures(fillings, etc) Many thanks, your intitial answer made me feel a lot less anxious XXXXXXX
Answered by Dr. Mohammed Tauseef 6 hours later

Thank you for writing back to me.

The normal range for post-prandial blood sugar is 70-145 mg/dl. Your blood sugars are well under control. You don't have to worry about Novacaine, it will not cause any disturbance in your blood sugar but stress and anxiety will. Hence, just relax and stay cool.

You can go ahead with the procedure, and filling may require antibiotics to prevent infections since Diabetes reduces immunity, making you more prone to them. You can speak to your Dentist in detail regarding this.

I am glad that my answer has helped you to an extent. Please accept my answer in case you do not have further queries.

Wish you Good Health.

Take Care.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor